Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 20, 2022, 2:04 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2022, 2:04 PM MDT (20:04 UTC)
- Expired
- Jun 20, 2022, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 149 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WGUS54 KEPZ 202004
FFWEPZ
NMC017-051-202300-
/O.NEW.KEPZ.FF.W.0009.220620T2004Z-220620T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
204 PM MDT Mon Jun 20 2022
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
West Central Sierra County in south central New Mexico...
Northeastern Grant County in southwestern New Mexico...
* Until 500 PM MDT.
* At 204 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly. Excessive rainfall over the burn scar will
result in debris flow, which can consist of rock, mud, vegetation,
and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ladder Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3303 10785 3308 10784 3317 10783 3310 10754
3305 10748 3303 10750 3302 10768 3297 10775
3301 10785
FLASH FLOOD...RADAR INDICATED
$$
HC1 follow-up statement
040
WGUS74 KEPZ 202131
FFSEPZ
Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
331 PM MDT Mon Jun 20 2022
NMC017-051-202300-
/O.CON.KEPZ.FF.W.0009.000000T0000Z-220620T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Sierra NM-
331 PM MDT Mon Jun 20 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR WEST CENTRAL SIERRA AND NORTHEASTERN GRANT COUNTIES...
At 331 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen in the last hour. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly. Excessive rainfall over the burn scar
will result in debris flow, which can consist of rock, mud,
vegetation, and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ladder Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3303 10785 3308 10784 3317 10783 3310 10754
3305 10748 3303 10750 3302 10768 3297 10775
3301 10785
FLASH FLOOD...RADAR INDICATED
$$
HCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:32 AM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 20, 11:32 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1132 AM MDT Mon Jun 20 2022 ...Update for 18Z TAF Cycle... .AVIATION...18Z TAF CYCLE Widespread SHRA and TSRA coverage expected this evening and overnight, causing temporary IFR conditions at local airfields. Skies beginning BKN-OVC110 this afternoon with CB developing over NM mountains and W TX. Broken convection through the evening will bring off-and-on IFR VIS and gusts up to 30 knots. Widespread RA overnight across much of S NM with BKN-OVC050 and possibly lower CIGs. Conditions not expected to clear up that much Tuesday morning. && .PREV DISCUSSION...450 AM MDT Mon Jun 20 2022... .SYNOPSIS... Abundant moisture has moved into the region and that will fuel scattered to numerous showers and thunderstorms today through Wednesday. Heavy rain and flash flooding will be possible with some storms the next couple of days. High temperatures for the next several days will run 5 to 10 degrees below average. For the middle and end of the week, we will see lower rain chances and warmer temperatures. For next weekend we will continue to see a chance for afternoon and evening thunderstorms with high temperatures running near seasonal averages. && .DISCUSSION... .SHORT TERM...Monday and Monday Night... A healthy fetch of Gulf moisture is anticipated to flow into the region today bringing thunderstorms and showers into the region. Mid- 50s dewpoints and 1.2-1.3 inch PWs this afternoon will create an anomalously juicy airmass for thunderstorms to thrive in. Moisture is expected to be on the increase headed into Monday evening through at least the early morning hours Tuesday. PWs are near or record breaking values which is concerning for flash flooding as these storms will be very efficient rain makers. In addition, storm motions will be fairly slow at 5-10kt in western areas with somewhat higher speeds (10-15kt) out east. According to CAMs, precipitation does appear to kick off around noon today, continuing through at least early Tuesday morning. Most of the Borderland seems to be affected by heavy rainfall, but far east Hudspeth county, Hidalgo county, and western portions of Grant county seems to have the lightest totals compared to other regions. Good agreement on models indicating pieces of energy rounding the western side of high pressure meandering over the Mississippi River Valley which will aid in acting as a lifting mechanism for thunderstorms lasting through through the overnight hours. One negative factor with the forecast will be cloud cover, which can affect how widespread/intense these storms will become. As such, still some uncertainty of how intense/widespread these storms will become but much of the model guidance is indicating a daunting scenario. If this all comes to fruition, Monday evening into Tuesday morning is especially worrisome as some of the highest rainfall totals in the short term fall during this time frame. && .LONG TERM... The long term forecast will pick up on Tuesday in the middle of our heavy rain potential. On Tuesday we will continue to see a stream of tropical moisture moving into the region from the south. Both the GFS and the NAM models indicate that our precipitable water (PW's) values will range from 1.2 to 1.5 which would be record high values over the next couple of days. What is still somewhat in doubt will be a trigger that would help keep (or start) thunderstorms. With the high PW's, any storms that do form will likely produce heavy rain and excessive runoff, so the Flash Flood watch through Wednesday AM looks good. As we move into Wednesday, the upper level trough to our west will stay put, just off the coast of California, while the upper level ridge to our east will begin to move in our direction. Previous model runs of both the GFS and ECMWF still kept decent rain chances in the forecast for both Wednesday and Thursday, as moisture trapped under the ridge was still enough to fuel more thunderstorms. But the current runs of both models indicate that as the ridge builds in aloft, it will help sweep the deeper moisture to our west. The models indicate that PW's will quickly be on the decline. For now I have kept the scattered rain chances, especially for locations west of the Rio Grande, in the forecast, but if later model runs keep to this drier trend, will need to continue to scale back our rain chances for Wednesday and Thursday. For Friday and into the weekend, we will continue to see a slight chance for rain, but again, the latest trends in the model are to really cut back on our rain chances those days. Taking a quick look at temperatures. For Tuesday with all of the clouds and moisture we will see high temperatures running 5 to 10 degrees below average. Then for Wednesday and Thursday, as the upper level ridge begins to slide in our direction, we will see highs a few degrees warmer, but still a few degrees below average. For Friday and into the weekend, we will see even warmer high temperatures, so that by Saturday and Sunday, our afternoon high temperatures will be right near seasonal averages. && .FIRE WEATHER... Monday and Tuesday continue to favor wetting rainfall for much of the Borderland. Expected rainfall accumulations today through Wednesday morning are around 1.5 to 1.75 inches for the mountains and 1 to 1.4 inches for much of the lowlands bringing a worrisome scenario for flash flooding, especially for the Black fire burn scar. Somewhat drier conditions will begin Wednesday lasting through at least Friday where the mountains and western areas will be favored for typical afternoon monsoonal thunderstorms. Healthy minRHs of 30-50% will be seen today through Wednesday before decreasing to 20-30% in the later half of the week. Tame, southeast winds expect each day through Friday with 20-ft wind values maxing out to around 15 mph each afternoon. However, outflows from thunderstorms can create gusty and erratic winds. Ventilation rates will be poor to good today and tomorrow becoming very good to excellent by Wednesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 89 69 86 72 / 50 90 70 50 Sierra Blanca 87 67 86 68 / 50 70 40 30 Las Cruces 86 66 82 67 / 40 90 80 60 Alamogordo 87 63 81 64 / 50 80 70 40 Cloudcroft 63 49 61 49 / 80 90 80 50 Truth or Consequences 84 65 76 67 / 40 70 90 70 Silver City 80 62 74 63 / 40 70 90 80 Deming 87 64 81 64 / 40 80 80 70 Lordsburg 87 65 81 64 / 20 50 70 70 West El Paso Metro 88 69 85 71 / 50 90 70 60 Dell City 91 67 90 67 / 40 70 40 30 Fort Hancock 94 68 91 69 / 60 80 40 40 Loma Linda 83 64 81 66 / 60 90 60 40 Fabens 91 68 89 69 / 60 90 50 40 Santa Teresa 87 66 83 67 / 60 90 70 60 White Sands HQ 85 69 81 72 / 50 90 70 60 Jornada Range 84 64 79 66 / 50 90 80 60 Hatch 85 65 79 67 / 40 90 80 70 Columbus 87 66 82 67 / 40 80 80 70 Orogrande 87 66 83 67 / 50 90 70 50 Mayhill 76 53 72 53 / 80 90 70 40 Mescalero 73 51 71 52 / 80 90 80 50 Timberon 74 51 71 52 / 70 90 70 40 Winston 78 57 69 58 / 60 70 90 80 Hillsboro 83 62 75 63 / 50 80 90 70 Spaceport 85 63 76 64 / 40 80 80 70 Lake Roberts 81 55 76 56 / 40 60 90 80 Hurley 84 60 78 61 / 40 60 80 80 Cliff 91 54 85 51 / 20 40 80 70 Mule Creek 85 60 80 61 / 20 30 80 70 Faywood 83 62 76 62 / 50 70 90 80 Animas 88 64 84 64 / 30 60 70 70 Hachita 86 64 82 64 / 40 70 80 70 Antelope Wells 85 62 83 63 / 40 70 80 70 Cloverdale 82 61 80 62 / 40 60 80 70 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flood Watch through late Tuesday night for NMZ402-403-407>417. TX...Flood Watch through late Tuesday night for TXZ418>420-423. && 37/15/30
Hazardous weather outlook, Jun 20, 10:12 AM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1012 AM MDT Mon Jun 20 2022 NMZ401>417-TXZ418>424-211615- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1012 AM MDT Mon Jun 20 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected this afternoon and well into Tuesday morning with new rainfall amounts of one to two inches. High rain rates will increase the risk of flash flooding, especially for areas with poor drainage and hilly terrain. Arroyos and low water crossings may become impassable. Wet roadways may impact the morning commute Tuesday. Gusty outflow winds and small hail will also be possible around stronger storms this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional scattered numerous showers and thunderstorms are expected on Tuesday with localized flooding possible. Avoid low lying areas and drainages. Rain chances will focus primarily west of the Rio Grande late this week with continued flooding hazards across Grant and Hidalgo Counties. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, flooding, or damage to the National Weather Service by calling 1.800.874.6755. You can also submit storm reports and photos via social media. Dennhardt
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:31 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 3 hr |
| Jun 20, 3:50 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 115 min |
| Jun 20, 5:18 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 117 min |
| Jun 20, 5:51 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 114 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.